my Labrador has been given tramadol after major surgery to remove a mast cell tumour from her head. She went to an Oncology referral practice, and was an in-patient for 2 days following her surgery. We have to give her one 50mg tab twice daily. She has now devoloped diarrhea. Could this be the cause. I cannot seem to find this has been a problem for any other dog. She is still having half of a steriod (predniserone) tablet every other day. This is to gradually wean her off them.She had taken them for almost 3 weeks prior to her surgery. When we first got her home she would not eat, I cooked her chicken and gave it to her with rice. Her diarrhea was absolutely full of undigested rice. Surely this could not have caused it, or could it be that simple? Her appetite is fine now, and I stopped the rice this morning. (28th Feb.2015)
I would suspect its the chicken. Dogs don't handle protein like we do. I don't dare give my dogs more then a tiny bit of meat., or I have two very protein intolerant dogs with diarrhea.
Yes, it is very possible. The rice, was is short grain and slightly over saturated? That's the way to make it so it binds, and small amounts bland, not mixed with anything. Hope the pooch is feeling better.
Hi, chicken & rice is actually one of the best things you can feed your dog if they are poorly. Small amounts - little and often. You can get this formulation in a tinned form from Royal Canin, called Sensitivity Control. Prednisolone shouldn't be causing the diarrhoea as this actually inhibits IBD symptoms. Tramadol can cause diarrhoea in the case of withdrawing from the medication... It isn't uncommon for pets to have gastrointestinal side effects after surgery, the trauma of the procedure and anaesthetic + other premed drugs & IV pain killers + drips, etc. I hope she is feeling better now and recovers well
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.